|glad not on steroids
Sep 20, 2003
Nelson, Hello, and thanks to you for all your advise. My comment is regarding the use of steroids in HIV individuals. First, I go to one of the top HIV clinic's in my city. When I asked him about roids, he looked and me and said, "you in no way need them, look at yourself" (I'm 39, 5'10" weigh 174 lbs, testosterone- high end of normal scale, i.e sex drive still like I'm 16-LOL),I wanted to go on them, but after being successfully on my combo of Combivir/Sustiva for over 3 years, with no side effects, I'm darn glad that my Dr. persuaded me not to. Reason being, is I think that HIV'ers that take them have a certain look. They appear thin skinned, and yes, are muscular, but the roids, seem to suck out good fats from their limbs, etc. I abide by a strict diet, eating lots of protiens, omega 3's, olive oil, and balance it with the right carbs, etc. My question is this, why do certain Dr's prescribe them, knowing they do seem to produce the "HIV guy on roids look"? And second why do lots of HIV guys want to go on them? I believe a consistent workout program, i.e heavy free weights, and a balanced protien/carb (no sweets) diet is the only way to go. What are your thoughts?
| Response from Mr. Vergel
The "HIV guy on roids look" that you refer to is probably more due to Zerit and AZT induced lipoatrophy than steroids. I agree with your doctor that you are not a candidate for anabolic steroids. But many people need the extra help to increase lean body mass and quality of life.
Anabolic steroids and growth hormone may induce more fat loss under the skin, but many HIVers do not mind this effect because of the enhanced muscular look.
Eating a balanced diet and working out is effective at keeping optimum body composition if you are stable. At the Body Positive Wellness Clinic in Houston, more than 75 % of the patients are using that approach succesfully without anabolic steroids and growth hormone.
Some HIVers want to look muscular and compensate for their lipohypertrophy(belly) and lipoatrophy ( fat loss, facial wasting). That is why they seek anabolics. Everyone wants to look healthy and feel great.
Most of the largest HIV medical practices in the US and Canada now have more five years of experience prescribing anabolics like Oxandrin, Deca Durabolin, Testosterone Cypionate and Enanthate, and have seen very few to no side effects, so they are not as misled by the bad publicity that athletes and bodybuilders created by abusing these compounds.
I strongly believe that the risks of becoming permanently hypogonadal, polycythemia, higher blood pressure, etc do not justify the use of these compounds in people like you who do not need them. But I also believe in personal choice when it comes to one's own medical care.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling In Feet During Window Period
- Can HIV Be Transmitted Through Touching A Bloody Scab?
- Can You Get AIDS From Blowjob From A Prostitute?
- Ache In Testicles After Giving Handjob Worried I Have HIV
- Bronchitis After Licking Penis Worried I Have HIV
- Chills After Condom Inside Out Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.